Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 22, NWS Los Angeles, CA

April 22, 2016Los Angeles County, California

NWS Los Angeles, CA issued this high surf advisory at Apr 22, 2016, 5:18 PM PDT for Los Angeles County, California. It took effect at Apr 23, 2016, 5:00 AM PDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Apr 22, 2016, 5:18 PM PDT (00:18 UTC)
In effect from
Apr 23, 2016, 5:00 AM PDT
Expired
Apr 26, 2016, 4:24 PM PDT
In force
3 days
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2016-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2016-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Apr 22, 4:35 PM PDT, 43 minutes earlier.

Area forecast discussion, Apr 22, 4:35 PM PDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
435 PM PDT FRI APR 22 2016

.SYNOPSIS...

The possibility of precipitation will end this evening, then a
high will build in over the weekend for breezy winds and a slight
warmup. a series of lows should then arrive next week for around
normal temperatures, with possible precipitation late next week.

&&

.SHORT TERM...(TDY-MON)

A weak cold front was moving into the Central Coast this afternoon,
with rainfall amounts in nwrn SLO County less than 0.10 inch along
the coast, and about 0.20 to 0.40 inch in the coastal mtns. Rocky
Butte has had 0.43 inch as the front went thru. Mostly cloudy skies
accompany the front, with mostly sunny skies over VTU/L.A. Counties
this afternoon. Onshore pressure gradients have increased to +7.7 mb
LAX-DAG and +13.6 LAX-TPH as of 21Z. These strong pressure gradients
have been driving strong and gusty sw winds thru the Antelope Vly
this afternoon, with gusts over 40 mph in a few spots. Gusts in this
area may locally reach 50 mph especially on the west side this
afternoon and evening. These winds should cause patchy blowing dust
with visibilities possibly down to one quarter mile or less at
times. A wind advisory is in effect for this area. For the mtns,
foothills, and SLO/SBA County coast and some interior vlys, s to w
winds have increased to 15 to 25 mph with gusts to 35 mph over a
large area. Temps this afternoon will top out in the 70s to around
80 for many coastal and vly areas.

An upper level trof over central and nrn CA today will move e
tonight and Sat. Weak upper level ridging will gradually move into
the area on Sat and linger Sat night. An upper level trough will
move into the area for Sun. Swrn CA will be on the srn fringes of a
broad upper level trof over e central CA into NV Sun night and Mon,
with a broad nw flow aloft over the fcst area.

The cold front is forecast to dissipate this evening with a slight
chance of showers lingering for portions of SLO/SBA Counties, and
the slight chance of showers on the n slopes later tonight.
Otherwise, partly cloudy skies overall can be expected across the
region overnight. Gusty onshore winds will prevail along the Central
Coast, foothills, mtns and deserts this evening. Winds will turn
more nw to n tonight, with gusty winds expected in the mtns along
the I-5 corridor, and the SBA County mtns and s coast. The 12Z NAM
was predicting 850 mb winds to peak around 35 KT near the I-5
corridor and SBA County mtns tonight. Advisory level winds with
gusts to 40 to 50 mph will continue tonight in the Antelope Valley,
and develop in the L.A./VTU/SBA County mtns and SBA County s coast
this evening and persist into early Sat, except thru early Sat
evening in the L.A./VTU mtns. As a result, wind advisories are also
in effect for the mtns and SBA s cst. Please see the latest non-
precipitation weather message for further details on the wind
advisories currently in effect.

There may be a few lingering clouds early Sat, otherwise
increasingly sunny skies can be expected for the bulk of the day on
Sat. Gusty nw winds are expected along the Central Coast, in the
mtns along the I-5 Corridor, and in the Antelope Vly for Sat
afternoon and evening, and in the SBA County mtns and s cst Sat
night into early Sun. Additional wind advisories may be needed in
some of these areas as well.

Partly cloudy skies at times can be expected Sat night thru Mon as
the upper trof moves in. Clouds should once again bank up on the n
mtn slopes with a slight chance of rain or snow showers later Sun
night into Mon morning. 12Z NAM boundary lyr moisture fields were
also suggesting some low clouds and fog should develop in the
Salinas River Vly later Sun night into Mon morning. Another increase
in the onshore gradients can be expected both Sun and Mon afternoon
and evening, with gusty nw winds mainly along the Central Coast, SBA
County s cst, and in the foothills, mtns and Antelope Vly. Wind
advisory level winds will be likely at times Mon afternoon and
evening in these areas, except the Central Coast may approach
advisory levels.

Temps are forecast to warm slightly back to near normal to slightly
above normal for most areas on Sat, with little change expected for
Sun and Mon.

.LONG TERM...(TUE-FRI)

The EC/GFS are in generally good agreement with the large scale
features during the period, with only minor differences by Thu and Fri.
The upper trof extending into e central CA will move well e of the
region on Tue. Upper level troffiness will move back in from the e
Pac on Wed. A cold upper level low off the central CA cst Wed will
move se and into swrn ca on Thu, then move e of the region Thu night
and Fri.

Dry weather with breezy to windy onshore flow for the afternoon and
evening hours will continue Tue thru Wed. The GFS is more robust
with the extent of the upper low off the coast Thu compared to the
EC, and the GFS is a bit wetter than the EC for Thu. There is enough
of an increase in confidence for unsettled conditions so have
increased pops to chance levels across the forecast area Wed night
and Thu. Residual moisture and upper troffiness for Thu night into
Fri has prompted a slight chance of showers to remain in the fcst to
end the work week. If the GFS verifies with the position of the
upper low on Thu, then there would be the potential for thunderstorm
development over the area with locally heavy rainfall. This
situation will be closely monitored over the next several model
runs, but since this potential weather event is still six days away,
will not add the mention of thunderstorms just yet.

Temps will be generally near normal or slightly below normal Tue and
Wed, cool to several deg below normal for Thu, then warm slightly
Fri but still remain slightly below normal overall.

&&

.AVIATION...22/2335Z...
Marine layer at LAX at 230Z is 1500 feet deep and the inversion
top is at 6000 feet with a temp of 11 degrees C.

Upper level trough of low pressure moving across California this
afternoon, with dissipating cold front bringing isolated showers
this afternoon as far south as sba county. Otherwise, look for
sct-bkn025-050 conditions through this evening associated with
this weakening front. Gusty west-northwest winds across many
of the TAF locations, with highest gusts of 35 to 40 kt and
possible blowing dust at kpmd and kwjf through this evening.
vcnty ksba, gusty northerly winds will bring strong uddfs and
llws tonight.

KLAX and KBUR...Weakening cold front approaching from the
northwest will bring increasing low level moisture to the area,
with mostly sct020-040 conditions. chance of mvfr cigs this
evening.

&&

.MARINE...22/200 pM...

There is a chance small craft advisory conditions will exist in
the vicinity of the Northern Channel Islands to San Mateo Point this
afternoon through this evening. Northwest winds will likely
increase Saturday in the vicinity of the Channel Islands and over
the entire area Sunday and there is a chance gale force winds will
exist Saturday afternoon in the vicinity of the Channel Islands
and over the entire area at times Sunday afternoon through Monday
night. Otherwise seas currently in the Eastern Pacific and
oriented 290-310 degrees relative to Ventura coast will arrive
through Saturday morning and there is a chance small craft
advisory for hazardous sea conditions will exist from Piedras
Blancas to San Clemente Island Saturday through Sunday morning. A
storm force wind fetch is expected to develop in the Southern
Ocean and oriented 190-180 degrees to Ventura County Saturday.The swells
that will begin to arrive next week Saturday and probably
generate hazardous surf and extra currents and surging along
exposed south facing shores Saturday night through Monday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 5 AM Saturday to 9 PM PDT
      Sunday For zones 34-35. (See LAXCFWLOX).
     Wind Advisory in effect from 8 PM this evening to 8 AM PDT
      Saturday For zones 39-52. (See LAXNPWLOX).
     Beach Hazards Statement in effect from Saturday morning
      through Sunday evening For zones 39>41-87. (See LAXCFWLOX).
     Wind Advisory in effect from 8 PM this evening to 8 PM PDT
      Saturday For zones 53-54. (See LAXNPWLOX).
     Wind Advisory in effect until 8 AM PDT Saturday For zone 59. (See LAXNPWLOX).
PZ...Gale Watch in effect from Sunday afternoon through late
      Monday night For zones 645-670-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 1 AM PDT Saturday For
      zones 650-655. (See LAXMWWLOX).
     Gale Watch in effect from Sunday evening through Monday
      evening For zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT Sunday For
      zones 670-673-676. (See LAXMWWLOX).

&&

PUBLIC...Sirard
AVIATION...Gomberg
MARINE...30
SYNOPSIS...Seto

weather.gov/losangeles
Hazardous weather outlook, Apr 22, 6:00 AM PDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI APR 22 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

GUSTY SOUTHWEST WINDS WILL DEVELOP ACROSS THE ANTELOPE VALLEY LATER
THIS AFTERNOON AHEAD OF AN APPROACHING FRONT. BEHIND THE
FRONT...GUSTY WEST TO NORTH WINDS WILL STRENGTHEN ACROSS THE SANTA
BARBARA COUNTY MOUNTAINS AND ADJACENT WIND PRONE SANTA BARBARA SOUTH
COAST EARLY THIS EVENING THROUGH EARLY SATURDAY MORNING. NORTHERLY
WINDS WILL AFFECT THE I-5 CORRIDOR AS WELL EARLY THIS EVENING
THROUGH SATURDAY EARLY EVENING. THERE IS A HIGH RIP CURRENT RISK DUE
TO BUILDING LONG PERIOD SWELL.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

GUSTY NORTHERLY WINDS WILL CONTINUE INTO EARLY SATURDAY MORNING.
WINDS WILL PICK UP ONCE AGAIN ACROSS THE LA/VTU COUNTY MOUNTAINS
ONCE AGAIN SATURDAY NIGHT INTO EARLY SUNDAY MORNING. THERE WILL BE
PERIODS OF GUSTY WINDS GOING INTO NEXT WEEK. THERE WILL BE A CHANCE
OF SHOWERS WEDNESDAY EVENING INTO THURSDAY...AND POSSIBLY INTO
FRIDAY.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:18 PM PDTBeach Hazards StatementLOXLos Angeles4 days
Apr 23, 2:23 AM PDTGale WarningLOX6 days
Apr 23, 2:23 AM PDTSmall Craft AdvisoryLOX42 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.